Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Quad Cities, IA

July 18, 2002Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 11:11 PM CDT for Cedar County, Iowa. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 11:11 PM CDT (04:11 UTC)
Expired
Jul 19, 2002, 12:20 AM CDT
In force
69 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 55 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3552 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KDVN 190411
SVRMLI
IAC031-190520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
1111 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA

* UNTIL 1220 AM CDT

* AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES   
SOUTH OF MECHANICSVILLE...MOVING SLOWLY SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  8 MILES WEST OF TIPTON BY 1130 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN QUAD CITIES.

LAT...LON 4191 9116 4192 9133 4161 9133 4162 9102

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUL 18 2002

ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER
LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH
NEXT WEEK.

FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN
PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL.  WITH
THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE
DIFFICULT TO RULE OUT PRECIP.  AREAWIDE...BEST CHANCE WILL BE
TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH
SATURDAY.  HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL
FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE
FRONT.

SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING
FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT
WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS.

EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING
BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY
NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT
ROUND.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Jul 18, 7:42 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    1 WSW BERTRAM             IA   55 MPH TSTM GUST
07/18/02   LINN                           55 MPH WIND AND 1/2
                                          INCH HAIL ALONG HIGHWAY
                                          30. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 7:51 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MT VERNON                 IA   WIND DAMAGE
07/18/02   LINN                           NUMEROUS TREE DOWN IN
                                          MT VERNON AND PALISADES
                                          KEPLER STATE PARK.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 8:08 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    ELY                       IA   WIND DAMAGE
07/18/02   LINN                           TREES DOWN IN ELY.
                                          REPORTED BY MEDIA.
Local storm report, Jul 18, 8:27 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TIPTON                    IA   WIND DAMAGE
07/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 30
                                          MINUTES.  NUMEROUS
                                          REPORTS OF TREES BLOWN
                                          DOWN.

0805 PM    WEST BRANCH               IA   WIND DAMAGE
07/18/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.  TREE BLOWN
                                          DOWN.
Local storm report, Jul 18, 8:50 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    2 NE ATKINSON             IL   WIND DAMAGE
07/18/02   HENRY                          CROP DAMAGE TO CORN.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 9:40 PM CDT, 1 hour 31 minutes before
FINAL LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BANKSTON                  IA   WIND DAMAGE
07/18/02   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN.

0622 PM    2 N MONTICELLO            IA   65 MPH TSTM GUST
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 PM    5 NE MONTICELLO           IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CAR BLOWN OFF HIGHWAY
                                          151.

0625 PM    2 S MONTICELLO            IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CARS BLOWN OFF ROAD.

0625 PM    2 NE ATKINSON             IL   WIND DAMAGE
07/18/02   HENRY                          CROP DAMAGE TO CORN.
                                          REPORTED BY PUBLIC.

0638 PM    8 W MONTICELLO            IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  FARM
                                          BUILDINGS BLOWN DOWN.

0738 PM    1 WSW BERTRAM             IA   55 MPH TSTM GUST
07/18/02   LINN                           55 MPH WIND AND 1/2
                                          INCH HAIL ALONG HIGHWAY
                                          30. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    ELY                       IA   WIND DAMAGE
07/18/02   LINN                           TREES DOWN IN ELY.
                                          REPORTED BY MEDIA.

0750 PM    MT VERNON                 IA   WIND DAMAGE
07/18/02   LINN                           NUMEROUS TREE DOWN IN
                                          MT VERNON AND PALISADES
                                          KEPLER STATE PARK.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:45 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.